Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



A geometric approach to regular perturbation theory with an application to hydrodynamics

Author: Carmen Chicone
Journal: Trans. Amer. Math. Soc. 347 (1995), 4559-4598
MSC: Primary 58F22; Secondary 34C25, 58F30, 76E99
MathSciNet review: 1311905
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The Lyapunov-Schmidt reduction technique is used to prove a persistence theorem for fixed points of a parameterized family of maps. This theorem is specialized to give a method for detecting the existence of persistent periodic solutions of perturbed systems of differential equations. In turn, this specialization is applied to prove the existence of many hyperbolic periodic solutions of a steady state solution of Euler's hydrodynamic partial differential equations. Incidentally, using recent results of S. Friedlander and M. M. Vishik, the existence of hyperbolic periodic orbits implies the steady state solutions of the Eulerian partial differential equation are hydrodynamically unstable. In addition, a class of the steady state solutions of Euler's equations are shown to exhibit chaos.

References [Enhancements On Off] (What's this?)

  • [1] V. I. Arnold, Mathematical methods of classical mechanics, Springer-Verlag, New York, 1978. MR 0690288 (57:14033b)
  • [2] -, Geometric methods in the theory of ordinary differential equations, Springer-Verlag, New York, 1982.
  • [3] P. F. Byrd and M. D. Friedman, Handbook of elliptic integrals for engineers and scientists, 2nd ed., Springer-Verlag, Berlin, 1971. MR 0277773 (43:3506)
  • [4] C. Chicone, The topology of stationary curl parallel solutions of Euler's equations, Israel J. Math. 39 (1981), 161-166. MR 617299 (82i:58055)
  • [5] -, Bifurcation of nonlinear oscillations and frequency entrainment near resonance, SIAM J. Math. Anal. 23 (1992), 1577-1608. MR 1185642 (93h:58109)
  • [6] -, Lyapunov-Schmidt reduction and Melnikov integrals for bifurcation of periodic solutions in coupled oscillators, J. Differential Equations 112 (1994), 407-447. MR 1293477 (95f:34038)
  • [7] -, Periodic solutions of a system of coupled oscillators near resonance, SIAM J. Math. Analysis (to appear). MR 1347420 (96h:34073)
  • [8] S. P. Diliberto, On systems of ordinary differential equations, Contributions to the Theory of Nonlinear Oscillations, Ann. of Math. Stud., no. 20, Princeton Univ. Press, Princeton, NJ, 1950. MR 0034931 (11:665i)
  • [9] S. Friedlander, A. Gilbert and M. Vishik, Hydrodynamic instability and certain ABC flows, Preprint 1993. MR 1289022 (95f:76036)
  • [10] S. Friedlander and M. Vishik, Instability criteria for the flow of an inviscid incompressible fluid, Phys. Rev. Let. 66 (1991), 2204-2206. MR 1102381 (92b:76051)
  • [11] -, Instability criteria for steady flows of a perfect fluid, Chaos 2 (1992). MR 1184488 (93j:76034)
  • [12] J. Guckenheimer and P. Holmes, Nonlinear oscillations, dynamical systems, and bifurcations of vector fields, 2nd ed., Springer-Verlag, New York, 1986. MR 1139515 (93e:58046)
  • [13] D. Husemoller, Fibre bundles, McGraw-Hill, New York, 1966. MR 0229247 (37:4821)
  • [14] V. K. Melnikov, On the stability of the center for time periodic perturbations, Trans. Moscow Math. Soc. 12 (1963), 1-57. MR 0156048 (27:5981)
  • [15] S. W. Wiggins, Introduction to applied nonlinear dynamical systems and chaos, Springer-Verlag, New York, 1990. MR 1056699 (92a:58041)
  • [16] E. T. Whittaker and G. N. Watson, A course of modern analysis, Macmillan, New York, 1946.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58F22, 34C25, 58F30, 76E99

Retrieve articles in all journals with MSC: 58F22, 34C25, 58F30, 76E99

Additional Information

Keywords: Lyapunov-Schmidt reduction, resonance, normal nondegeneracy, Euler equations, chaos
Article copyright: © Copyright 1995 American Mathematical Society

American Mathematical Society